Texas, 2010High Wind in Texas, May 6 to 8, 2010
May 6 to 8, 2010 · NWS MAF · 2 events in 1 county or zone
A tight surface pressure gradient combined with strong mid level winds to produce high winds in the Guadalupe Mountains of west Texas.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient combined with strong mid level winds to produce high winds in the Guadalupe Mountains of west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 6, 12:22 PM MST, 29 minutes earlier.
Area forecast discussion, May 6, 12:22 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT THU MAY 6 2010
.DISCUSSION...
30-40KT MID LEVEL JET WITHIN SEMI-ZONAL FLOW AND SFC LOW TO THE NE
RESULTING IN WINDY/VERY WINDY CONDITIONS ACRS PARTS OF W-N CWFA.
MID LEVEL TROF AXIS MOVING E INTO CNTRL PLAINS TONIGHT WILL PUSH
FRONT SWD INTO PANHANDLE AROUND 12Z FRI AND INTO CNTRL PB AROUND
18Z. FRONT DOES LOOK TO LOSE SOME ITS PUSH IN THE AFTERNOON BUT
MAY NEAR THE PECOS RIVER MID AFTERNOON. 85H TEMPS IN THE MID TEENS
ACRS THE NE CWFA WILL MAKE FOR UNSEASONALLY COOL DAY ON FRI. S OF
BOUNDARY ACRS TRANS PECOS THERE WON/T BE MUCH RELIEF WITH LOWLAND
TEMPS STILL IN THE MID AND UPPER 90S...MORE TRIPLE DIGIT TEMPS
ALONG RIO GRANDE. MSLP GRADIENT 4MB/75NM SUGGEST GUSTY NE WINDS IN
WAKE OF THE FRONT. SFC RIDGE WILL BUILD INTO THE OVERNIGHT AS SFC
HIGH DROPS S UNDERNEATH CONFLUENT MID LEVEL FLOW. SFC RIDGE AXIS
WILL BE ORIENTED ACRS PARTS OF THE CWFA SAT PM AND HIGH TEMPS ARE
TRENDING TOWARD WELL BELOW NORMAL. NAM12 IS BY FAR THE COOLEST AND
PROBABLY TOO COOL. WILL CONTINUE TO TREND FCST DOWN...JUST NOT AS
MUCH AS NAM. LOW CLOUDS WILL BE POSSIBLE SAT BUT MORE SO FARTHER
S. -SHRA SUPPORTED IN QPF MAINLY S SAT PM...AND ALREADY IN FCST
THUS WILL MAKE LITTLE CHANGE. SFC WINDS WILL BE LESS THAN 10 MPH
SUNDAY MORNING...HOWEVER 85H WILL HAVE TURNED S AND INCREASE
BRINGING LOW CLOUDS N...THUS MORNING LOWS SUNDAY WON/T BE AS COOL
AS THEY COULD BE. MID LEVEL WINDS INCREASE SUNDAY AND SFC RIDGE
WILL MOVE E WITH PRESSURE FALLS ACRS CWFA. STRONG PUSH OF FRONT
WILL HAVE PUSHED DRY AIR WELL W AND SUNDAY AFTERNOON DRIEST AIR
WILL MOST LIKELY TO BE CONFINED TO WRN PARTS OF CWFA. NAM12
CONTINUES TO KEEP 85H TEMPS RATHER COOL ACRS PB SUNDAY...GFS IS
ABOUT 10C WARMER. ECMWF IS MORE IN LINE WITH GFS BUT NOT QUITE AS
WARM. IT WILL BE WARMER SUNDAY AND WILL SIDE TOWARD COMPROMISE OF
ECMWF. NAM 7H WINDS ARE STRONGER AND MORE WLY THAN GFS SO ONE
TEND TO THINK DRY AIR WOULD BE FARTHER E. LOW PROBABILITY ISOLD
POPS IN FAR E SUNDAY PM ALONG DRYLINE. STRONG MID LEVEL TROF WILL
MOVE E-NE ACRS SRN COLORADO MON PM AND DRY AIR WILL LIKELY SURGE
FARTHER E. DRYLINE WILL BE SHARP...BUT BEST LIFT WILL BE WELL TO
THE N. SO ATTP ISOLD DRYLINE STORMS ARE THE MOST REASONABLE SOLN.
HOT WX WILL RETURN MOST ALL AREAS MONDAY AS THERMAL RIDGE MOVES
FARTHER E INTO PB AND WILL LIKELY BE WINDY ON BOTH SIDES OF THE
DRYLINE. DRY AIR WILL LIKELY ENCOMPASS ENTIRE CWFA TUE WITH WSW
MID LEVEL FLOW ALTHOUGH WEAKER FROM MONDAY AND STILL HOT...MID TO
UPPER 20C 85H TEMPS. WED A FRONT MAY BE LURKING TO N ACCORDING TO
GFS. FRONT DRIVEN BY NRN STREAM SHRTWV TROF WHICH GFS HAS FARTHER
E. DISCREPANCY CONTINUES INTO THUR WITH GFS HOLDING FRONT IN AND
ECMWF KEEPING FRONT N. ATTP WILL MAKE LITTLE CHANGE WILL TENDING
TOWARD THE WARMER ECMWF.
&&
.FIRE WEATHER...
WIND SPEEDS WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON HOURS...
ALTHOUGH THEY SHOULD BE SLIGHTLY WEAKER THAN ORIGINALLY
ANTICIPATED ACROSS THE ENTIRE REGION. REGARDLESS...CRITICAL FIRE
WEATHER CONDITIONS ARE STILL EXPECTED THROUGH THE EARLY EVENING
HOURS WITH EXTREMELY LOW RH PRESENT (LESS THAN 5 PERCENT FOR SOME
LOCATIONS ACROSS THE UPPER TRANS PECOS) IN COMBINATION WITH HIGH
FIRE DANGER AND SUSTAINED WESTERLY 20 FOOT WINDS OF 20 TO 30 MPH.
CONDITIONS WILL BEGIN TO IMPROVE AROUND SUNSET...BUT DRY AIR WILL
REMAIN ENTRENCHED OVER THE AREA. THEREFORE...EXPECT POOR RH
RECOVERY TOMORROW MORNING AREA-WIDE. BY TOMORROW AFTERNOON...A
COLD FRONT WILL BEGIN TO MAKE ITS WAY INTO THE REGION FROM THE
NORTH AND NORTHEAST. AHEAD OF THIS FRONT...MIN RH VALUES WILL
REMAIN IN THE SINGLE DIGITS MAINLY ALONG AND WEST OF THE PECOS
RIVER. HOWEVER...THE 20 FOOT WINDS WILL LIKELY STRUGGLE TO EXCEED
15 MPH WHICH WILL KEEP THE OVERALL FIRE WEATHER THREAT LOW. THE
COLD FRONT WILL EVENTUALLY ADVANCE ALL THE WAY INTO THE RIO GRANDE
RIVER VALLEY EARLY SATURDAY MORNING...WITH NORTHEAST AND EAST
WINDS FOLLOWING...AND THIS IS WHEN FAIR TO GOOD RECOVERY IS
EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 61 79 51 67 / 10 0 10 10
CARLSBAD NM 55 92 51 71 / 10 10 10 10
DRYDEN TX 65 101 64 79 / 0 10 10 10
FORT STOCKTON TX 63 95 54 76 / 0 10 10 10
GUADALUPE PASS TX 62 84 47 69 / 0 0 0 10
HOBBS NM 58 81 48 67 / 10 10 10 10
MARFA TX 46 89 47 77 / 0 0 0 10
MIDLAND INTL AIRPORT TX 59 84 50 69 / 10 10 10 10
ODESSA TX 62 84 51 70 / 10 10 10 10
WINK TX 59 94 55 74 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS.
TX...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...CRANE...DAVIS/APACHE MOUNTAINS
AREA...DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...
LOVING...MARTIN...MIDLAND...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.
&&Hazardous weather outlook, May 6, 12:24 PM MST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT THU MAY 6 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
224 PM CDT THU MAY 6 2010 /124 PM MDT THU MAY 6 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ACROSS THE
GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...THE VAN
HORN CORRIDOR...THE UPPER TRANS PECOS REGION...AND PARTS OF THE
WESTERN PERMIAN BASIN THROUGH EARLY THIS EVENING. A RED FLAG
WARNING REMAINS IN EFFECT.
WESTERLY WINDS ARE EXPECTED TO INCREASE TO 30 TO 40 MPH...WITH A
FEW GUSTS OVER 60 MPH ACROSS THE GUADALUPE MOUNTAINS LATE THIS
AFTERNOON AND EVENING. A HIGH WIND WARNING IS IN EFFECT. WINDY
CONDITIONS ARE STILL EXPECTED IN THE ADJACENT PLAINS OF EDDY
COUNTY AND THE HIGHER ELEVATIONS OF CULBERSON COUNTY AND THE VAN
HORN CORRIDOR...WHERE SUSTAINED WINDS NEAR 25 TO 35 MPH WITH GUSTS
AROUND 45 MPH ARE EXPECTED. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- May 6, 12:51 PM MST to May 8, 8:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Perodic strong winds occurred in Guadalupe Pass from May 6th to May 8th. The highest gust was 59 mph at 1751 LST on May 6th.
High Wind, Guadalupe Mountains of Culberson County
- When
- May 6, 7:00 PM MST to May 7, 3:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
High winds occurred in the higher elevations of the Guadalupe Mountains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 6 to 7, 201010 injured · $50,000 · 2.5 in hail · 39 events
- Hail and Damaging Winds in Kansas, May 6 to 7, 2010$150,000 · 1.75 in hail · 19 events
- Hail and Damaging Wind in Nebraska, May 6, 2010$50,000 · 1.75 in hail · 20 events
- Heavy Snow and Winter Weather in North Dakota, May 6 to 7, 201017 events
- Hail and Damaging Wind in Kansas, May 6, 2010$1,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in Missouri, May 6 to 7, 20101.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 6, 2010$500 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Florida, May 6, 201050 kt wind · 6 events
- Hail in North Carolina, May 6, 20101.25 in hail · 6 events
- Hail in South Carolina, May 6, 20101.75 in hail · 4 events
- Hail in Kansas, May 6, 20101.75 in hail · 4 events
- High Wind in New Mexico, May 6, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223277, 223279.